Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 78, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 20, 2022, 3:21 PM EDT for Lucas County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2022, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 20, 2022, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lucas County, OH
The radar
The Detroit radar (KDTX), 116 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 12:52 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
747
WUUS51 KCLE 201921
SVRCLE
OHC095-202000-
/O.NEW.KCLE.SV.W.0078.220720T1921Z-220720T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
321 PM EDT Wed Jul 20 2022
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Northern Lucas County in northwestern Ohio...
* Until 400 PM EDT.
* At 321 PM EDT, a severe thunderstorm was located near Oregon, or
near Toledo, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Toledo, Oregon, Sylvania, Northwood, Holland, Maumee, Ottawa Hills,
Harbor View, Reno Beach and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 8378 4172 8341 4175 8338 4175 8332
4166 8315 4163 8303 4161 8311 4162 8357
4157 8362 4156 8365 4159 8380
TIME...MOT...LOC 1921Z 266DEG 33KT 4167 8350
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kahn2 follow-up statements
067
WWUS51 KCLE 201936
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
336 PM EDT Wed Jul 20 2022
OHC095-202000-
/O.CON.KCLE.SV.W.0078.000000T0000Z-220720T2000Z/
Lucas OH-
336 PM EDT Wed Jul 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LUCAS COUNTY...
At 336 PM EDT, a severe thunderstorm was located near Oregon, or 14
miles east of Toledo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Toledo, Oregon, Maumee, Ottawa Hills, Harbor View, Reno Beach and
Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 8365 4172 8341 4175 8338 4175 8332
4166 8315 4163 8303 4161 8311 4162 8315
4162 8357 4157 8362 4156 8365 4157 8369
TIME...MOT...LOC 1936Z 266DEG 33KT 4168 8331
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kahn684
WWUS51 KCLE 201946
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
346 PM EDT Wed Jul 20 2022
OHC095-202000-
/O.CON.KCLE.SV.W.0078.000000T0000Z-220720T2000Z/
Lucas OH-
346 PM EDT Wed Jul 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN LUCAS COUNTY...
At 346 PM EDT, a severe thunderstorm was located 12 miles north of
Oak Harbor, or 17 miles northwest of Port Clinton, moving east at 40
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
damage to trees and power lines.
Locations impacted include...
Toledo, Oregon, Harbor View, Reno Beach and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4172 8355 4172 8341 4175 8338 4175 8332
4166 8315 4163 8303 4161 8311 4162 8315
4162 8358
TIME...MOT...LOC 1946Z 266DEG 33KT 4169 8319
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:08 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 20, 2:08 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 208 PM EDT Wed Jul 20 2022 .SYNOPSIS... Low pressure will move east across the Upper Great Lakes, extending a cold front across the region this evening into the overnight. Weak high pressure will build in across the area for Thursday and Friday. An unsettled weather pattern may return for the weekend. Temperatures will be seasonable warm to slightly above average going into this weekend. && .NEAR TERM /THROUGH THURSDAY/... Severe thunderstorm watch has been issued this afternoon for the western half of the forecast area. Still some question with the coverage of storms given very dry mid level air and somewhat unimpressive upstream mid level lapse rates per SPC mesoanalysis, although 17Z DTX RAOB indicates slightly better lapse rates. Ample instability ahead of the front with increasing deep layer bulk shear promotes a favorable environment for convection to develop and persist through the western half of the area this afternoon into this evening. The primary concern for a lack of more organized or widespread convective development is the dry air aloft and potentially weak mid level lapse rates advecting into the area. Current radar/sat trends show an area of a agitated CU along a low level boundary entering northwest OH. Convection has ramped up across the northern fringe of the boundary in lower Michigan, and expecting more robust convective activity to materialize over the next hour or two near the western edge of the forecast area Damaging winds are the primary threat with ample dry air aloft and steep low level lapse rates, but a tornado or two cannot be ruled out with somewhat favorable low level helicity, 0-3km CAPE, and LCLs near 1000m. If the storms become more organized, the severe threat may persist farther east into the area which would necessitate a watch extension. Any lingering convective activity will push east of the forecast area after midnight, with a few stray showers possible towards daybreak as a secondary mid level trough swings through the eastern Great Lakes. Weak high pressure builds in for Thursday behind the exiting storm system and frontal passage. We will be another nice, fair weather day with temperatures just about seasonable into the middle and upper 80s Thursday afternoon with a touch of drier air and lower humidity. Surface dewpoints will fall back down into the lower 60s by the afternoon && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... An upper level trough associated with a departing low pressure over Quebec will gradually weaken and become near zonal by Saturday. A weak surface ridge and associated dry air over the area on Friday should inhibit widespread shower activity, although scattered showers are possible especially in NE OH and NW PA as a vort max passes over the area along the departing trough. This weak surface ridge will shift east of the area on Saturday, allowing for southwest flow to again become established across the area. This will usher in more moisture and increase temperatures for the first half of the weekend. Chances of showers increase on Saturday evening into the overnight hours as a shortwave trough provides upper level support for shower development ahead of an approaching cold front. Exact timing of onset of precipitation remains uncertain as it is highly dependent on the progression of a low over Quebec and the arrival of the shortwave trough. For now, opted for chance PoPs through Saturday night. Highs on Friday will climb into the low 90s, climbing into the mid 90s on Saturday once the WAA kicks in. Dewpoints will climb into the upper 60s to low 70s on Saturday, making for a hot and muggy day. && .LONG TERM /SUNDAY THROUGH TUESDAY/... The long term period remains in a fairly active weather pattern as the upper level trough persists to the north of the area and the upper level ridge remains over the southern contiguous US. On Sunday, chances of showers and thunderstorms move across the area as a cold front associated with a low pressure over Quebec provides additional support to the upper level shortwave trough. Forecast MUCAPE values of 1000-2000 J/kg ahead of the front on Sunday will enhance thunderstorm potential, especially in the afternoon and early evening hours. If the front slows down at all, additional daytime heating ahead of the boundary may raise the instability and impact the overall forecast on timing and severity of storms. Another thing to monitor will be the potential for heavy rainfall and localized flooding potential as deep warm cloud layers and ample moisture in the vertical will lead to efficient rainfall rates. On Monday, showers will diminish from north to south, possibly allowing a brief period of dry weather to occur as a weak surface ridge builds over the area behind the departing front. After Monday, much of the forecast remains uncertain as models are not consistent in the timing of the departing front or the arrival of another upper level shortwave. Aside from source of lift, moisture may be limited depending on the position of the ridge and overall flow. This will need to continue to be monitored as Monday night into Tuesday may be the next round of potential heavy rainfall. Highs on Sunday will be the warmest in the period, reaching into the mid to upper 80s before gradually cooling into the low 80s behind the departing front. Overnight temperatures will linger in the 60s. && .AVIATION /18Z Wednesday THROUGH Monday/... VFR conditions are expected at the terminals through most of the period, with the primary focus on TSRA potential from west to east from 18Z through 06Z. A broken line of SHRA/TSRA is expected to progress eastward across northern OH through this evening, pushing east of KYNG/KERI by 06Z. Only confident enough for small windows of TEMPO TSRA for the western terminals, with a VCTS mention east. Any storms that impact terminals could produce brief gusts up to 50 kts, especially at KTOL, KFDY, KMFD and possibly KCLE through 02Z. Brief reductions to MVFR or even IFR possible with the storms. Generally VFR conditions expected behind the front from 06Z through the end of the period aside from a stray SHRA/MVFR cig at KERI near 12Z. Southwest winds with gusts of 20-25 kts early in the period will become more westerly by the end of the period. Outlook...Non-VFR possible again with isolated to scattered showers and thunderstorms on Saturday and Sunday. && .MARINE... Southwest winds will continue to increase through the afternoon as a cold front approaches from the west. Winds over the western and central basins will increase to 15-20 knots, with the eastern basin winds staying 10-15 knots. With offshore flow, the highest waves are expected to be along the northern shore of Lake Erie. For this reason, opted to not issue a small craft at this time, but will continue to monitor for potentially higher winds. As the cold front move across the area this evening into the overnight hours, the chance of strong to severe thunderstorms is expected to increase, which may produce local wind gusts near 60 knots. Behind the front, winds will become west-southwest at 10-15 knots, which will persist into the weekend. These winds will briefly uptick on Thursday afternoon to 15-20 knots for the central and eastern basins, which may require a small craft to be issued. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Griffin NEAR TERM...Greenawalt SHORT TERM...Campbell LONG TERM...Campbell AVIATION...Greenawalt MARINE...Campbell
Hazardous weather outlook, Jul 20, 3:46 AM EDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 346 AM EDT Wed Jul 20 2022 LEZ061-142>149-162>169-OHZ007>014-018>023-027>033-036>038-047-089- PAZ001>003-210800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot- Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes- Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 346 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible late this afternoon and evening. Damaging wind gusts up to 70 mph will be the main threat followed by large hail. The threat of an isolated tornado cannot be ruled out if storms remain discrete. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. OHZ003-006-017-210800- Lucas-Wood-Hancock- 346 AM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible late this afternoon and evening. Damaging wind gusts up to 70 mph will be the main threat followed by large hail. The threat of an isolated tornado cannot be ruled out if storms remain discrete. Heat index values will approach the upper 90s to around 100 degrees this afternoon along the I-75 corridor in northwester Ohio. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Jul 20, 2:55 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
255 PM EDT Wed Jul 20 2022
OHZ003-201945-
Lucas OH-
255 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of Lucas County through
345 PM EDT...
At 255 PM EDT, Doppler radar was tracking a strong thunderstorm near
Holland, or near Swanton, moving east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toledo, Swanton, Oregon, Sylvania, Holland, Maumee, Ottawa Hills,
Berkey, Harbor View, Reno Beach and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northwestern Ohio.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4170 8333
4163 8321 4162 8357 4158 8361 4157 8388
TIME...MOT...LOC 1855Z 256DEG 37KT 4166 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KahnThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 2:18 PM EDT | Small Craft Advisory | CLE | 28 hr | |
| Jul 20, 2:55 PM EDT | Special Weather Statement | CLE | Lucas | 50 min |
| Jul 20, 2:59 PM EDT | Special Marine Warning | CLE | 91 min | |
| Jul 20, 3:32 PM EDT | Special Weather Statement | CLE | Wood | 43 min |
| Jul 20, 3:56 PM EDT | Special Marine Warning | CLE | 80 min | |
| Jul 20, 4:06 PM EDT | Special Weather Statement | CLE | Sandusky | 39 min |
| Jul 20, 5:32 PM EDT | Special Weather Statement | CLE | Erie, Seneca | 58 min |
| Jul 20, 5:49 PM EDT | Special Weather Statement | CLE | Erie | 41 min |
| Jul 20, 5:53 PM EDT | Special Marine Warning | CLE | 116 min | |
| Jul 20, 5:58 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron, Sandusky, Seneca | 47 min |
| Jul 20, 6:06 PM EDT | Special Weather Statement | CLE | Wyandot | 39 min |
| Jul 20, 6:23 PM EDT | Special Weather Statement | CLE | Huron | 52 min |
| Jul 20, 6:28 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Huron, Lorain, Richland, Seneca | 62 min |
| Jul 20, 6:40 PM EDT | Special Weather Statement | CLE | Cuyahoga | 35 min |
| Jul 20, 6:44 PM EDT | Special Weather Statement | CLE | Crawford | 46 min |
| Jul 20, 6:57 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake | 52 min |
| Jul 20, 7:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Crawford, Medina, Richland, Wayne | 53 min |
| Jul 20, 7:30 PM EDT | Tornado Warning | CLE | Ashland, Crawford, Richland | 30 min |
| Jul 20, 7:43 PM EDT | Special Weather Statement | CLE | Medina, Summit | 47 min |
| Jul 20, 7:53 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Medina, Summit | 40 min |
| Jul 20, 7:58 PM EDT | Tornado Warning | CLE | Ashland, Richland | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.